The Daily PANCE and PANRE Question 42

A patient with known hyperlipidemia, taking clofibrate, presents to your office complaining of severe myalgias and weakness. He has noted a dark color to his urine. The laboratory calls with a panic value CPK of 8500. He was recently started on a new medication, four days earlier. Which of the following is most likely the new medication?

  1. lovastatin
  2. hydrochlorothiazide
  3. dexamethasone
  4. phenytoin
  5. ampicillin

Answer: A

Lovastatin

Statin + fibrate = suspicion for rhabdomyolysis in a patient with myalgias, ALWAYS order a CPK. (statin alone, or fibrate alone may cause it too, but the combination is most likely)

Know Your Content Blueprint

Hyperlipidemia is covered in the NCCPA™ Content Blueprint Endocrinology (6%)

Learn more about the two endocrine topics covered under lipid disorders and take note of these important "pearls" at SMARTY PANCE Lipid Disorders (PEARLS)

Take The Endocrine Exam72 Question Endocrine Exam

The Daily PANCE and PANRE

Get 60 days of PANCE and PANRE Multiple Choice Board Review Questions delivered daily to your inbox. It's 100% FREE and 100% Awesome!

You have Successfully Subscribed!